Transplantation is the ultimate therapy for end-stage kidney disease. Early graft dysfunction is a devastating event to patients and carries risk of graft loss. Medical causes of early graft loss include graft rejection, drug toxicity, and thrombotic microangiopathy. Here, we report a case of posttransplant thrombotic micro-angiopathy associated with cellular vascular rejection. Thymoglobulin successfully reversed vascular rejection and thrombotic microangiopathy associated with half dosing of calcineurin inhibitors.
Key words : Acute cellular rejection, Acute graft loss, Acute vascular rejection, Calcineurin toxicity
Transplant-associated thrombotic microangiopathy (TMA) is relatively rare and requires expeditious intervention to avoid irrevocable graft damage.1 Various causes have been attributed to TMA development, including vascular rejection, antibody-mediated rejection, calcineurin inhibitor (CNI) toxicity, and atypical hemolytic uremic syndrome.2 Most patients with TMA have complement dysregulation, and it may present with no evidence of microangiopathic anemia or thrombocytopenia.3 Graft biopsy should be considered for acute kidney injury or a slow progressive increase in serum creatinine levels even in the absence of another apparent cause.4 Consensus regarding the best treatment approach is lacking.
Our patient was a 24-year-old male with unknown cause of end-stage renal disease and hypertension, had irrelevant family history, was on peritoneal dialysis for 2 years, had low-complement C3 level, and had negative autoimmunity screen results. He under-went kidney transplant from his uncle. They were the same blood group (type O) and cytomegalovirus positive. Human leukocytic antigen (HLA) matching was 2/6 at low-resolution level and 0/6 at high-resolution level. Panel reactive antibody/donor nonspecific class I was noted. Flow cytometry showed negative T-cell and B-cell crossmatch. The patient was Epstein-Barr virus positive. He was declared high risk due to low matching degree, panel reactive antibodies, and low complement C3 level.
The patient received thymoglobulin induction (1.5 mg/kg/d) for 3 days and tacrolimus, mycophenolate mofetil (1 g/12 h), and steroids (0.5 mg/kg/day) for maintenance immunosup-pression. Prophylaxis included valganciclovir and sulfamethoxazole/trimethoprim. Decreased intra-operative hemoglobulin levels without signs of bleeding necessitated transfusion of 2 units of packed red blood cells.
His postoperative course was without incident; Doppler ultrasonography of graft showed good perfusion, resistive index of 0.5, and satisfactory urine output of 7 L/day. Serum creatinine levels dropped from 16.58 to 5.14 mg/dL in 24 hours. Tacrolimus trough level was persistently low at 3.3 ng/mL; however, the patient received 0.16 mg/-kg/day. Forty-eight hours after the patient stopped thymoglobulin treatment, urine output decreased to 1 L/day and serum creatinine decreased to 2.5 mg/dL. The patient showed hyperkalemia, double normal lactic dehydrogenase levels (436 U/L), triple normal alanine aminotransferase levels of 127 U/L, normal haptoglobin level, and tacrolimus level of 6.2 ng/mL.
Repeat Doppler scan of graft showed normal graft artery and vein blood flow and good perfused graft but high resistive index of 0.8 (Figure 1, left) and delayed renal scintigraphy (Figure 1, right). The patient underwent a graft biopsy, which showed Banff grade IIB, focal glomerular fibrin thrombi, and tubular isometric vacuolization (possibly due to CNI toxicity). Peritubular capillary staining for C4d was negative (Figure 2). Based on biopsy results, we decided to administer thymoglobulin for an additional 4 doses (total of 7 doses of 1.5 mg/kg); half the oral dose of tacrolimus was given, and sulfamethoxazole/trimethoprim was held until graft recovery. Graft function improved, urine output was achieved, and the patient was discharged with normal graft function (Figure 3).
Posttransplant TMA is usually classified into 2 categories: (1) recurrent disease, in which the native kidney has TMA that manifests again in the transplanted graft, and (2) de novo TMA post-transplant, where TMA newly develops in the transplanted graft in patients who had not previously had the disease before transplant. Although the pathogenesis of posttransplant de novo TMA is still poorly understood, nephrotoxicity related to CNIs and mammalian target of rapamycin inhibitors and severe rejection because of cellular or antibody-mediated rejection have been implicated in most cases. To a lesser extent, infection and nonimmunosuppressive drugs have also been implicated. The incidence and response of patients to risk factors and development of TMA variation may be attributed to underlying genetic complement regulatory abnormalities.5
Calcineurin inhibitor-related toxicity is reportedly the most common cause of early posttransplant TMA, with complement activation prompted by direct prothrombotic and vasoconstrictive effects on the endothelium.1 Regarding genetic susceptibility to de novo TMA, patients with de novo TMA exhibit an unexpectedly high frequency (29%) of com-plement factor H and I mutations.5 Although genetic screening is recommended, genetic screening facilities are limited and expensive. Cellular rejection and antibody-mediated rejection are common and important causes of posttransplant TMA. Endothelial cells in the renal allograft are the primary target of the recipient’s alloimmune response. Histopathologic characteristics of acute antibody-mediated rejection range from endothelial inflammation to necrotizing vasculitis.6,7 C4d-positive staining as a surrogate marker of antibody-mediated rejection was observed in 16% of graft biopsies with TMA.8,9 In our case, C4d was negative with evidence of vasculitis and vascular cellular rejection (Banff grade IIB).
Calcineurin inhibitors are major players in the development of posttransplant TMA when associated with C4d-negative cellular vascular rejection; in these cases, the graft has worse outcomes than shown with antibody-mediated or cellular rejection alone.10,11 The distinction of whether de novo TMA is a reflection of vascular rejection or a unique event in the graft is critical to determination of the therapeutic approach. Thrombotic microangiopathy attributed to CNI toxicity is usually reversed by avoiding the offending agent and by changing to a different immunosup-pressive regimen.10 However, if the CNI toxicity-induced TMA is associated with vascular rejection, the use of thymoglobulin immunoglobulin is a beneficial approach to treat rejection and to allow safe withdrawal of CNI agents, as in our report.
Thymoglobulin readministration reversed the event of TMA and associated graft rejection. Presently, evidence does not support evaluation of complement systems in all patients with de novo TMA; however, evaluations could be beneficial in younger individuals where the diagnosis of atypical hemolytic uremic syndrome may have been missed as the cause of end-stage renal disease.
Volume : 17
Issue : 1
Pages : 175 - 177
DOI : 10.6002/ect.MESOT2018.P51
From the 1Dr. Soliman Fakeeh Hospital, Jeddah, Saudi Arabia; the
Nephrology Center, Mansoura University, Mansoura, Egypt; the 3University of
Jeddah, Jeddah, Saudi Arabia; and the 4National Guard Hospital, Jeddah, Saudi
Acknowledgements: The authors have no sources of funding for this study and have no conflicts of interest to declare.
Corresponding author: Ahmed Akl, Dr. Soliman Fakeeh Hospital, Jeddah, KSA; or Urology and Nephrology Center, Mansoura University, Egypt
Phone: +96 655 9321074
Figure 1. Doppler Image at Time of Graft Dysfunction and Delayed Renal Scintigraphy
Figure 2. Graft Biopsy at Time of Rejection
Figure 3. Graft Function Monitoring